EconPapers    
Economics at your fingertips  
 

A generalized Fokker-Planck equation for particle transport in random media

David C. Swailes and Kirsty F.F. Darbyshire

Physica A: Statistical Mechanics and its Applications, 1997, vol. 242, issue 1, 38-48

Abstract: A transport equation is derived for the probability density function (pdf) that gives the phase-space distribution of a particle moving in a random medium: the motion of the particle is determined by a general second-order stochastic differential equation that models transport in a medium exhibiting correlated fluctuations in both space and time. The derivation makes use of cumulant expansions and functional calculus. The most general form of the transport equation requires closure, and a simple closure approximation is discussed. No closure approximation is necessary when the stochastic component of the particle equation of motion is a correlated Gaussian process, and results for transport in an unbounded medium are derived for this exact case. These results are consistent with other studies and serve to validate the model.

Keywords: Stochastic processes; Fokker-Planck equation; Particle transport (search for similar items in EconPapers)
Date: 1997
References: View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437197001957
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:242:y:1997:i:1:p:38-48

DOI: 10.1016/S0378-4371(97)00195-7

Access Statistics for this article

Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis

More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:phsmap:v:242:y:1997:i:1:p:38-48